Hail, Campbell
- When
- July 21, 4:15 PM MST
- Where
- Campbell County, 12.54 mi NE of Wright
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 43.900, -105.330
A thunderstorm produced nickel size hail northeast of Wright before weakening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm produced nickel size hail northeast of Wright before weakening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 21, 12:55 PM MST, 3 hours 20 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 155 PM MDT SUN JUL 21 2013 .SHORT TERM...THIS EVENING THROUGH MONDAY NIGHT ISSUED AT 155 PM MDT SUN JUL 21 2013 FLATTENED CONUS RIDGE WILL SUPPORT WNW FLOW THROUGH THE PERIOD WITH PERIODIC IMPULSES. LL MOISTURE PLUME WILL WAVER ACROSS THE REGION WITH EACH IMPULSE...SUPPORTING PERIODIC CHANCES FOR THUNDERSTORMS COUPLED WITH DIURNAL HEATING. THE NEXT IN A SERIES OF IMPULSES WILL ADVECT THROUGH THE AREA THIS AFTERNOON AND EVENING AND WILL SUPPORT ISOLD THUNDERSTORMS OVER MAINLY SD. BEST COVERAGE OF THUNDERSTORMS WILL BE LATE THIS AFTERNOON AND EVENING GIVEN IMPULSE TIMING AND DIURNAL EFFECTS. ANOTHER WAVE WILL TRAVERSE THE REGION LATE MONDAY SUNDAY...WITH THE BULK OF LSA AND HEIGHT/FLOW EFFECTS REMAINING ACROSS MT/ND. BEST CHANCES FOR TS FROM THIS IMPULSE LOOK TO BE MONDAY NIGHT IN A POS THETA-E ADV REGIME ACROSS WESTERN SD. LATE THIS AFTERNOON THROUGH TONIGHT...A NORTHERN STREAM IMPULSE WILL FORCE A SFC TROUGH INTO THE REGION. ISOLD THUNDERSTORMS WILL BE FOUND ALONG AND EAST OF THE TROUGH...ALTHOUGH THE BEST FORCING FOR ASCENT AND DEEP LAYER SHEAR WILL REMAIN NORTH OF THE FA. SUFFICIENT DEEP LAYER SHEAR OF 30 TO 40 KNOTS COUPLED WITH FORECAST ML CAPE OF 1500-2000 J/KG WILL BE MORE THAN AMPLE TO SUPPORT A FEW STORMS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. HOWEVER...GIVEN THE LACK OF SIG LSA...CONVECTION SHOULD REMAIN ISOLD. LL CONVERGENCE AND FORCING WILL TREND EAST WITH TIME WITH CONVECTION EXPECTED TO END MOST PLACES /SAVE FOR THE SE/ AFTER MIDNIGHT. HAVE ADJUSTED POPS AND WX FOR THIS. MONDAY...DRIER AIR WILL ADVECT INTO TO THE AREA BEHIND TONIGHT/S TROUGH. HOWEVER...WNW MID LEVEL FLOW WILL SUPPORT ANOTHER IMPULSE INTO THE NORTHERN ROCKIES...WITH LL FLOW VEERING E-SE IN THE PERIOD...RECYCLING LL MOISTURE BACK INTO THE REGION. SUBSIDNET FLOW WILL SUPPORT MOSTLY CLEAR SKIES AND DRY CONDITIONS THROUGH THE DAY PERIOD...SAVE PERHAPS THE BH AND NE WY WHERE AN ISOLD SHRA/TS WILL BE POSSIBLE LATE IN THE AFTERNOON. ML CAPE WILL REMAIN QUITE LIMITED THERE...WITH ONLY 500 J/KG PROGGED IN THE NAM. BETTER CHANCES FOR CONVECTION WILL ARRIVE MONDAY NIGHT AS A NORTHERN STREAM IMPULSE APPROACHES AND SUPPORTS POS THETA-E ADV PER ENHANCED BL TOP FLOW WITH INCREASING MOISTURE UNDER FAIRLY STEEP MID-LEVEL LAPSE RATES. MU CAPES INCREASED SOME WITH 500-1000 J/KG PROGGED...SUFFICIENT FOR A FEW SCT-ISOLD SHRA/TS...PARTICULARLY ACROSS NW SD CLOSER TO BETTER LSA. OTHERWISE...WARM CONDITIONS WILL CONTINUE WITH LOWS GENERALLY IN THE 55-65 AND HIGHS IN THE 80S AND LOW 90S. && .LONG TERM...TUESDAY THROUGH SUNDAY ISSUED AT 155 PM MDT SUN JUL 21 2013 PERSISTENT UPPER LEVEL RIDGE OVER THE WRN CONUS WILL KEEP NWRLY FLOW OVER OUR AREA THROUGH MUCH OF THE EXTENDED. A VARIETY OF SHORT WAVES SLIDING THROUGH WILL BRING A NEAR DAILY CHANCE FOR THUNDERSTORMS. NEAR AVERAGE TEMPS ARE EXPECTED. && .AVIATION...FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON ISSUED AT 155 PM MDT SUN JUL 21 2013 ISOLD/SCT TSRA WILL BE POSSIBLE THIS AFTERNOON AND EVENING OVER THE BLKHLS INTO WRN/CTRL SD. OTHERWISE...VFR CONDITIONS ARE EXPECTED. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SHORT TERM...JC LONG TERM...77 AVIATION...77
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 402 AM MDT SUN JUL 21 2013 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-221400- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 402 AM MDT (502 AM CDT) SUN JUL 21 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. SEVERE THUNDERSTORMS...WITH LARGE HAIL AND DAMAGING WIND GUSTS...ARE POSSIBLE...WITH THE BEST CHANCE OF SEVERE STORMS OVER WESTERN AND CENTRAL SOUTH DAKOTA THIS EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE OF THUNDERSTORMS EACH DAY FROM MONDAY THROUGH SATURDAY. ON MONDAY THERE IS A CHANCE OF SEVERE THUNDERSTORMS OVER WESTERN SOUTH DAKOTA...MAINLY DURING THE EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 454 PM MDT SUN JUL 21 2013 SDZ026-028-030-031-074-212345- CENTRAL BLACK HILLS SD-CUSTER CO PLAINS SD-HERMOSA FOOT HILLS SD-PENNINGTON CO PLAINS SD-RAPID CITY SD- 454 PM MDT SUN JUL 21 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CUSTER AND CENTRAL PENNINGTON COUNTIES UNTIL 545 PM MDT... AT 452 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ROCKERVILLE...OR 11 MILES SOUTH OF DOWNTOWN RAPID CITY...MOVING SOUTHEAST AT 20 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... HERMOSA... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. && LAT...LON 4391 10293 4372 10310 4391 10338 4400 10332 TIME...MOT...LOC 2254Z 298DEG 19KT 4392 10329 HELGESON
The Rapid City radar (KUDX), 201 km away, was scanning. The volume nearest the first event began at 23:15 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, July 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 466537.